Browse

You are looking at 1 - 4 of 4 items

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.

Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.

  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.

  • Standard diagnostic assessment is a non-contrast CT abdomen.

  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.

  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.

Open access

Sally K Abell, Jessie Teng, Anthony Dowling, Michael S Hofman, Richard J MacIsaac and Nirupa Sachithanandan

Summary

This paper details the case of a 77-year-old male with refractory hypoglycaemia due to inoperable metastatic pancreatic neuroendocrine tumour (pNET) co-secreting insulin and gastrin. Multiple medical therapies were trialled with limited success, and we describe the complications experienced by our patient. Somatostatin analogues can ameliorate hypoglycaemia and may have tumour-stabilising effects; however, in our case resulted in paradoxical worsening of hypoglycaemia. This rendered our patient hospital dependent for glycaemic support including continuous dextrose infusion. Although this is a reported adverse effect with initiation of therapy, we describe successful initiation of short-acting octreotide as an inpatient followed by commencement of long-acting octreotide. Hypoglycaemic collapse occurred only after dose titration of long-acting octreotide. We outline the pitfalls of somatostatin analogue therapy and the mechanisms that may contribute to worsening hypoglycaemia. This rare side effect cannot be reliably predicted, necessitating close supervision and glucose monitoring during therapy. Our patient achieved disease stabilisation and gradual resolution of hypoglycaemia with peptide receptor radionuclide therapy (PRRT), an emerging therapeutic option for metastatic neuroendocrine tumours with high efficacy and low toxicity. We present a brief but comprehensive discussion of currently available and novel therapies for insulin secreting pNETs.

Learning points

  • Hypoglycaemia due to malignant insulin secreting pNET is frequently severe and may be life-threatening despite supportive therapies.

  • Octreotide can ameliorate hypoglycaemia, and may have anti-proliferative and tumour-stabilising effects in malignant pNETs that are surgically unresectable.

  • Paradoxical worsening of hypoglycaemia may occur with octreotide initiation and dose titration, necessitating close supervision and glucose monitoring.

  • PRRT is emerging as a therapeutic option with high efficacy and low toxicity.